[Clostridium difficile-associated diarrhea treated with homologous feces]

Tidsskr Nor Laegeforen. 1998 Mar 10;118(7):1027-30.
[Article in Norwegian]

Abstract

The incidence of Clostridium difficile-associated diarrhoea has increased during the last few years. Treatment with vankomycin or metronidazol is usually effective, but relapses are not uncommon. Some good results have been reported with faecal enemas, but it is a controversal form of treatment. 18 patients with C. difficile-associated diarrhoea were given homologous faeces from one healthy donor. In 17 patients faeces was instillated via a coloscope and in one patient via a gastrostoma. C. difficile toxin was detected in all patients. Three patients with severe colitis did not respond to the treatment. The remaining patients were clinically cured, and no relapses were observed. Treatment of C. difficile-associated diarrhoea with faeces appears to be an alternative in moderate cases. In our limited number of patients we observed a poor correlation between the clinical picture, the endoscopic findings and the histological findings in colon biopsies. The ethical aspects of treatment with faeces will continue to be subject to discussion.

MeSH terms

  • Adult
  • Aged
  • Botulinum Toxins / analysis
  • Clostridioides difficile / isolation & purification
  • Diarrhea / microbiology
  • Diarrhea / therapy*
  • Enterocolitis, Pseudomembranous / therapy*
  • Feces* / microbiology
  • Female
  • Humans
  • Male
  • Middle Aged

Substances

  • Botulinum Toxins